Public health group calls on CDC to issue vaccine warning

August 20, 2007

According to National Vaccine Information Center, following analysis of reports submitted to the Vaccine Adverse Event Reporting System, a statistically significant increased risk of GBS and other serious adverse event reports was found when the HPV vaccine was coadministered with other vaccines.

The National Vaccine Information Center (NVIC) is calling on CDC to issue an advisory to alert the public of a supposed link between the human papillomavirus vaccine (Gardasil, Merck) and an increased risk for Guillain-Barré syndrome (GBS). According to NVIC, following analysis of reports submitted to the Vaccine Adverse Event Reporting System (VAERS), a statistically significant increased risk of GBS and other serious adverse event reports was found when the HPV vaccine was coadministered with other vaccines, especially the meningococcal vaccine Menactra (Sanofi Pasteur). NVIC found there were 2,227 adverse event reports filed with VAERS as of May 31 with 13 suspected or confirmed cases of GBS, and two additional reports in June for a total of 15 cases of GBS. According to NVIC, the coadministration of Gardasil and Menactra led to 135 adverse event reports and increased the incidence of GBS by 1,130%. To see more Hot off the Press news articles, click here. To go to the Drug Topics homepage, click here.